Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 146, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2000, 4:25 PM EDT for Johnston County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 22, 2000, 4:25 PM EDT (20:25 UTC)
- Expired
- Jun 22, 2000, 5:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Johnston County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:45 PM EDT | Thunderstorm Wind 50 E | Clayton, NC | Oak and pine trees reported blown down near Old Stage Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 530 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
723 WUUS52 KRAH 222026 SVRRDU NCC101-222115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 425 PM EDT THU JUN 22 2000 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSTON COUNTY IN NORTH CAROLINA * UNTIL 515 PM EDT * AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF CLAYTON...OR ABOUT 16 MILES NORTHEAST OF LILLINGTON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLAYTON AT 440 PM EDT SMITHFIELD AT 455 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3566 7851 3549 7869 3550 7821 3570 7819 KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:25 PM EDT, 1 hour earlier.
Area forecast discussion, Jun 22, 3:25 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT THU JUN 22 2000 WILL FOLLOW BLEND OF MESO-ETA/AVN FOR FORECAST PACKAGE AS MESO-ETA HAS GOOD HANDLE ON CURRENT SCENARIO ACROSS CENTRAL NC WHILE AVN HAS DEMONSTRATED BEST CONTINUITY WITH UPPER LEVEL FEATURES AND MOISTURE AXIS IN LATER PERIODS OF SHORT-TERM. MAIN CONVECTION SHOULD BE CONFINED TO EXTREME E-SE AREAS OF CWA BY 21-22Z. FOR REMAINDER OF REGION...MAY INCLUDE REMAINDER OF AFTERNOON PERIOD TO COVER ACTIVITY ALONG SURFACE COLD FRONT. OTHERWISE...AIRMASS DRIES OUT OVERNIGHT WITH DEWPOINTS IN THE MID 60S ANTICIPATED FOR FRI. FOR SAT...EXPECT DEWPOINTS TO RETURN TO NEAR 70 DEGS BUT LITTLE IN THE MANNER OF SUPPORT ALOFT FOR ORGANIZED CONVECTION. COULD SEE WIDELY SCATTER CONVECTION LATE IN THE DAY ESPECIALLY FAR WESTERN SECTIONS OF CWA BUT WILL LEAVE OUT FOR NOW AND SEE HOW MODEL TREND TOWARD SAT AFTERNOON. NGM MOS TEMPS APPEAR TOO WARM CONSIDERING LOW LEVEL THICKNESSES AND LACK OF MID/UPPER RIDGE ALOFT. WILL LEAN TOWARD FAN NUMBERS. EXTENDED...APPEARS THAT SCATTERED AFTERNOON/EVENING CONVECTION RETURNS WITH TEMPS NEAR SEASONAL NORMS. .RAH...NONE. WSS
In the hours before
Special weather statement, Jun 22, 11:25 AM EDT, 5 hours before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH, NC 1125 AM EDT THU JUN 22 2000 NCZ007>011-021>028-038>043-073>078-083>086-088-089-222100- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- 1125 AM EDT THU JUN 22 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SECTIONS OF CENTRAL NORTH CAROLINA THIS AFTERNOON... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA...ESPECIALLY IN THE TRIANGLE AREA AND IN THE FAYETTEVILLE VICINITY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE OR TO THE LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A MOIST AND UNSTABLE AIRMASS COVERS CENTRAL NORTH CAROLINA. MEANWHILE AN AREA OF SHOWERS WAS CROSSING THE FOOTHILLS AND THE WESTERN PIEDMONT AT MID-DAY. AS THESE SHOWERS ENCOUNTER THE MOIST AND UNSTABLE AIR..THE SHOWERS WILL INTENSIFY INTO THUNDERSTORMS. .HAZARDOUS WEATHER DETAILS... THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE MAINLY ALONG AND EAST OF A LINE FROM ROXBORO TO SILER CITY TO SOUTHERN PINES TO ROCKINGHAM. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST BETWEEN 2 AND 7 PM. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS. WSS
Local storm report, Jun 22, 3:03 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
303 PM EDT THU JUN 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM SMITHFIELD NC WIND DAMAGE
06/22/00 JOHNSTON TREE DOWN ON PACKING PLANT
ROAD.Local storm report, Jun 22, 3:05 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
305 PM EDT THU JUN 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM SMITHFIELD NC WIND DAMAGE
06/22/00 JOHNSTON TREE DOWN ON JACKS MILL
RD. REPORT FROM HIGHWAY
DEPT.Local storm report, Jun 22, 4:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
423 PM EDT THU JUN 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM PIKESVILLE NC LIGHTNING
06/22/00 WAYNE *** 1 INJ ***The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:32 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 43 min |
| Jun 22, 3:22 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 38 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.